Texas, 2025

Hail in Texas, May 22, 2025

May 22, 2025 · NWS OUN · 7 events in 2 counties and zones

Thunderstorms developed by late afternoon of the 22nd across southwestern Oklahoma and western-north Texas. This activity was initiated near convective outflow boundaries from prior thunderstorms and enhanced by strong surface heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed by late afternoon of the 22nd across southwestern Oklahoma and western-north Texas. This activity was initiated near convective outflow boundaries from prior thunderstorms and enhanced by strong surface heating. The resulting environment featured strong instability, steep lapse rates, and favorable deep-layer wind shear for organized thunderstorms. Multiple splitting supercell thunderstorms emerged in this regime, producing widespread reports of large to very large hail during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 22, 1:16 PM CST, 1 hour 38 minutes earlier. Its key messages:

  • Updated at 155 PM CDT Thu May 22 2025
  • Thunderstorm chances continue into the holiday weekend with a chance of severe storms each day
  • Heavy rainfall and flooding may occur especially with a cold front Saturday night into Sunday
  • Cooler temperatures are possible behind a front early next week.
Area forecast discussion, May 22, 1:16 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Norman OK
216 PM CDT Thu May 22 2025

...New NEAR TERM, SHORT TERM...

.KEY MESSAGES...
Updated at 155 PM CDT Thu May 22 2025

 - Thunderstorm chances continue into the holiday weekend with a
   chance of severe storms each day

 - Heavy rainfall and flooding may occur especially with a cold
   front Saturday night into Sunday

 - Cooler temperatures are possible behind a front early next
   week.

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 155 PM CDT Thu May 22 2025

The strongest part of our early morning convection continues to
move slowly southward into northern Texas/far southern Oklahoma.
An associated outflow boundary extends from near Binger southward
to Lawton and then southeastward into northern Texas. Ahead of the
outflow, better moisture return is occurring into the DFW area
where upper 60 to lower 70 dewpoint temperatures reside. Farther
west, surface temperatures are warmer with slightly lower dewpoint
air. As strong heating continues, it is likely that additional
severe storms will form across parts of southwest Oklahoma and
western north Texas. With the ongoing convection in southern
Oklahoma and cloud cover, additional severe convection this
afternoon should stay south of the Red River in Texas (eastern
part of the outflow boundary).

Despite some weakness in the mid level flow, good direction turning
and high instability will support the risk of very large hail and
damaging wind gusts. Any storm that can become establish and move
along the outflow boundary will have the potential to produce a
tornado or two.

Most of the convection this afternoon and early evening should be
south of our area by mid evening.  Most areas will remain dry
from the mid evening into the overnight hours, with increasing
chances of elevated storms around sunrise Friday.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 155 PM CDT Thu May 22 2025

A much stronger low-level jet is expected to focus elevated
thunderstorms by early Friday morning (6-8 am).  Currently, it
appears north central and central Oklahoma will be the favored areas
of seeing this development.  Elevated instability is progged to be
around 1500+ J/kg, so strong to severe thunderstorms appear likely.
The mid and upper level flow will generally move storms to the east
and southeast around 30-35 mph.  It's certainly possible the
majority of the storms will move east of the area by early afternoon
with a lull in rain and storm chances through the late
afternoon/early evening.  A surface low is expected to deepen during
the day across southeast Oklahoma.  With a 10 mb gradient across the
main body of Oklahoma and mixing, breezy southerly winds can be
anticipated.

A few storms may develop across a dryline in the central/eastern
Texas Panhandle which may drift into far western Oklahoma/western
north Texas by early/mid evening.  Modest height rises are expected
across the southern/central Plains Friday night/Saturday morning
with very warm mid-level temperatures (13-15 C) overspreading the
western third of Oklahoma. Several models indicate a complex or
two of storms will develop mainly north of Oklahoma in Kansas near
the nose of a rather strong low level jet. This activity is
expected to move east and southeast during the overnight, with
some storms entering central and eastern parts of the area.

Convective trends Saturday afternoon and night will likely depend
on a possible outflow boundary from morning convection, and a cold
front located across northern and western parts of Oklahoma. A
capping inversion may limit convection and or storm coverage
across parts of western Oklahoma/western north Texas.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 310 AM CDT Thu May 22 2025

The stormy pattern will roll on into Sunday, focused once again near
a frontal boundary as a weak upper wave begins to translate
eastward. With continued strong instability and sufficient wind
profiles, some severe weather risk is likely to remain, though
details on coverage/areas/severity are murky and will likely be
highly dependent on evolution of previous day(s) thunderstorms and
the aforementioned front.

The surface front looks likely to accelerate east of the forecast
area by early Monday, with very pleasant/unseasonably cool
high temperatures (low to mid-70s) possible on Monday and
Tuesday. A low (20-30%) chance for precipitation exists on Monday
afternoon across the southern tier of the area, though this
concern will be highly dependent on how fast the front moves/clear
during the day.

Ungar

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Thu May 22 2025

Area of showers and thunderstorms tracking across east-central and
southern Oklahoma is resulting in some MVFR and isolated IFR
conditions, currently. Storm redevelopment is expected this
afternoon and evening, primarily over western north Texas into
southwest Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  61  83  67  89 /  20  40  40  20
Hobart OK         60  86  67  95 /  20  20  20  10
Wichita Falls TX  62  89  71  95 /  40  20  20  10
Gage OK           57  86  62  88 /  20  20  20  10
Ponca City OK     57  76  61  77 /  20  50  70  40
Durant OK         65  86  71  91 /  20  10  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

NEAR TERM...06
SHORT TERM...06
LONG TERM....09
AVIATION...01

In the hours before

Local storm report, May 22, 12:08 PM CST, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
108 PM CDT Thu May 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     Tstm Wnd Gst     2 SE Thackerville       33.77N 97.12W
05/22/2025  M62 MPH          Love               OK   Mesonet

&&

JT
Local storm report, May 22, 12:45 PM CST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
145 PM CDT Thu May 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     Tstm Wnd Dmg     1 NNE Thackerville      33.81N 97.13W
05/22/2025                   Love               OK   Broadcast Media

            Outbuilding was overturned and tossed into
            trees north of Thackerville on the east side
            of 35 near Hutchins Rd. Time based on radar.

&&

JT
Local storm report, May 22, 12:50 PM CST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
150 PM CDT Thu May 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     Hail             6 SSW Lake Carl Blackwe 36.06N 97.25W
05/22/2025  E1.75 Inch       Payne              OK   Emergency Mngr

            Time based on radar.

&&

JT
Local storm report, May 22, 12:58 PM CST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
158 PM CDT Thu May 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     Flash Flood      3 S Thackerville        33.75N 97.14W
05/22/2025                   Love               OK   Law Enforcement

            I-35 SB lanes are backed up to the 2 MM due
            to flooding.

&&

JT
Special weather statement, May 22, 1:02 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Norman OK
202 PM CDT Thu May 22 2025

OKZ046-047-051-221930-
Carter OK-Johnston OK-Marshall OK-
202 PM CDT Thu May 22 2025

...A strong thunderstorm will impact portions of southwestern
Johnston, southeastern Carter and northern Marshall Counties through
230 PM CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ardmore, Madill, Tishomingo, Dickson, Mannsville, Ravia, Gene Autry,
Russett, northern Lake Murray, northern Lake Texoma, and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3410 9718 3428 9719 3434 9665 3407 9663
TIME...MOT...LOC 1902Z 267DEG 34KT 3420 9710

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

..speg.
Local storm report, May 22, 1:34 PM CST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
234 PM CDT Thu May 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Flash Flood      4 N Marietta            33.99N 97.12W
05/22/2025                   Love               OK   Dept of Highways

            Flood waters intermittently flowing over Hwy
            77 intermittently from Marietta north to
            near the county line.

&&

The radar

The Altus AFB radar (KFDR), 43 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Wichita

When
May 22, 2:54 PM CST
Where
Wichita County, 4.11 mi W of Burkburnett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.096, -98.631

Hailfall occurred near the intersection of County Roads 240 and 368. The report was relayed by amateur radio.

Hail, Wichita

When
May 22, 2:55 PM CST
Where
Wichita County, 1.75 mi WSW of Burkburnett
Measured
0.75 in hail
Reported by
Public
Coordinates
34.077, -98.586

The report was relayed through mPING.

Hail, Wichita

When
May 22, 2:58 PM CST
Where
Wichita County, 1 mi E of Wichita Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.910, -98.472

The report was relayed by amateur radio. The location is approximate.

Hail, Wichita

When
May 22, 3:04 PM CST
Where
Wichita County, 0.84 mi NW of Burkburnett
Measured
1.5 in hail
Reported by
Public
Coordinates
34.100, -98.569

Hail, Wichita

When
May 22, 3:05 PM CST
Where
Wichita County, Burkburnett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.090, -98.560

The report was relayed by amateur radio.

Hail, Wilbarger

When
May 22, 4:08 PM CST
Where
Wilbarger County, 6.3 mi NW of Grayback
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.046, -99.257

Hail, Wichita

When
May 22, 6:32 PM CST
Where
Wichita County, 1 mi WNW of Burkburnett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.096, -98.576

The report was relayed by amateur radio. The location is approximate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260469, 1260470, 1260471, 1260473, 1260472, 1260816, 1260829.